Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 47, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 18, 2018, 10:22 PM CDT for Thomas County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2018, 10:22 PM CDT (03:22 UTC)
- Expired
- May 18, 2018, 10:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Thomas County, KS
The radar
The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 4:02 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1976 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2001 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 15.1
The text
As transmitted.
624 WUUS53 KGLD 190322 SVRGLD KSC193-190345- /O.NEW.KGLD.SV.W.0047.180519T0322Z-180519T0345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Goodland KS 1022 PM CDT FRI MAY 18 2018 The National Weather Service in Goodland has issued a * Severe Thunderstorm Warning for... Southern Thomas County in northwestern Kansas... * Until 1045 PM CDT * At 1022 PM CDT, a severe thunderstorm was located 10 miles southeast of Levant, moving northeast at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Colby, Mingo and Halford. This includes Interstate 70 in Kansas between mile markers 51 and 67. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3921 10126 3944 10104 3932 10073 3913 10104 TIME...MOT...LOC 0322Z 222DEG 36KT 3924 10111 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ JRM
1 follow-up statement
506
WWUS53 KGLD 190339
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1039 PM CDT FRI MAY 18 2018
KSC193-190349-
/O.EXP.KGLD.SV.W.0047.000000T0000Z-180519T0345Z/
Thomas KS-
1039 PM CDT FRI MAY 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN THOMAS COUNTY WILL
EXPIRE AT 1045 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
northwestern and west central Kansas.
LAT...LON 3921 10126 3944 10104 3932 10073 3913 10104
TIME...MOT...LOC 0339Z 222DEG 36KT 4161 9826
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 7:21 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, May 18, 7:21 PM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Goodland KS 621 PM MDT Fri May 18 2018 .UPDATE... Issued at 603 PM MDT Fri May 18 2018 Just completed an update. Main reason was to expand the severe thunderstorm watch. Also raised pops and raised rainfall amounts based on high resolution/CAMs have a very good handle on what is going on. && .SHORT TERM...(This evening through Saturday) Issued at 209 PM MDT Fri May 18 2018 Forecast still looks on track for this afternoon/evening with convection expected to form vicinity of leading edge of outflow boundary. Latest GOES imagery suggests boundary lies along convergent zone of stable wave clouds and cumulus streets over northern Greeley and Wichita counties extending up toward Gove and over to Wakeeney. HRRR has been very consistent last 6 runs or so with timing of storm initiation around 4-5 pm MDT and location around highway 96. Latest SPC mesoanalysis suggests there may be a couple more hours before CINH is overcome. Guidance points to storms quickly developing upscale with discrete storms existing in a narrow time window early on. Not thinking much of a tornado threat given weak 1 km bulk shear and SRH values, but best chances would likely be across far southern part of our forecast area late this afternoon. Given mean wind flow and high precipitable water values, potential for heavy rainfall exists in areas which experience training cells, perhaps with better chances over our north and northeast counties. On Saturday, cold front will push through the area with GFS a bit faster than NAM, accompanied by showers. Current forecast has Saturday high temps ranging from low 50s NW to low 70s SE, but frontal timing may require refinement. .LONG TERM...(Saturday night through Friday) Issued at 245 PM MDT Fri May 18 2018 Long range guidance suggests that split flow aloft will prevail over the western CONUS through next week -- and that shortwave energy digging ashore the PAC NW on Sunday will amplify into a closed low that stalls over portions of the Intermountain West Mon-Wed. W-SW flow aloft is expected downstream over the Rockies and High Plains. Given a complicated synoptic pattern characterized by split flow and a cut-off low -- confidence is very low w/regard to sensible weather over the Tri-State area next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 603 PM MDT Fri May 18 2018 Widespread thunderstorms that will be severe and producing heavy rainfall are developing and expanding over the area. Prevailing conditions will be Mvfr with occasional ifr conditions through this period. Winds will be gusty and variable. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...BULLER SHORT TERM...DLF LONG TERM...VINCENT AVIATION...BULLER
Hazardous weather outlook, May 18, 7:29 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 629 PM MDT Fri May 18 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 629 PM MDT Fri May 18 2018 /729 PM CDT Fri May 18 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Scattered to numerous thunderstorms are expected across the area through the night. For this evening, these storms will be capable of producing large hail, damaging winds, and a few tornadoes. Through the night these storms will be capable of producing very heavy rainfall that could cause flash flooding. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed
In the hours before
Local storm report, May 18, 9:08 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
808 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 6 ESE PARK 39.07N 100.27W
05/18/2018 E1.00 INCH GOVE KS PUBLIC
&&
BWARRENLocal storm report, May 18, 9:12 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 5 N JENNINGS 39.75N 100.29W
05/18/2018 E1.00 INCH DECATUR KS TRAINED SPOTTER
&&
BWARRENLocal storm report, May 18, 9:32 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
832 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST TRIBUNE 38.47N 101.75W
05/18/2018 E60 MPH GREELEY KS EMERGENCY MNGR
&&
MBULLERLocal storm report, May 18, 9:36 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
836 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD QUINTER 39.07N 100.23W
05/18/2018 GOVE KS EMERGENCY MNGR
NUMBER OF ROADS UNDER WATER IN QUINTER... BOTTOM OF RAMP
107 HAS EST. 8 TO 10 INCHES OF WATER.
&&
BWARRENLocal storm report, May 18, 9:38 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
838 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 6 ESE GEM 39.38N 100.81W
05/18/2018 E1.00 INCH THOMAS KS STORM CHASER
&&
BWARRENLocal storm report, May 18, 9:57 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
857 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 13 N TRIBUNE 38.66N 101.75W
05/18/2018 E0.25 INCH GREELEY KS LAW ENFORCEMENT
ROAD 13 MILES NORTH OF TRIBUNE COMPLETELY COVERED WITH
PEA SIZE HAIL
&&
BWARRENThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:04 PM CDT | Flash Flood Warning | GLD | Decatur, Rawlins | 3 hr |
| May 18, 7:13 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 47 min |
| May 18, 7:13 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 32 min |
| May 18, 7:24 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 36 min |
| May 18, 7:28 PM CDT | Tornado Warning | GLD | Decatur | 32 min |
| May 18, 7:31 PM CDT | Special Weather Statement | GLD | Sheridan | 14 min |
| May 18, 7:43 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 32 min |
| May 18, 7:49 PM CDT | Special Weather Statement | GLD | Sheridan | 26 min |
| May 18, 7:53 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 22 min |
| May 18, 7:54 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 51 min |
| May 18, 7:56 PM CDT | Tornado Warning | GLD | Decatur | 34 min |
| May 18, 7:57 PM CDT | Tornado Warning | GLD | Gove, Sheridan | 18 min |
| May 18, 8:01 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 29 min |
| May 18, 8:09 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 51 min |
| May 18, 8:12 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 33 min |
| May 18, 8:12 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 33 min |
| May 18, 8:17 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 58 min |
| May 18, 8:25 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 35 min |
| May 18, 8:32 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 43 min |
| May 18, 8:39 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 36 min |
| May 18, 8:40 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 35 min |
| May 18, 8:42 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 33 min |
| May 18, 8:44 PM CDT | Tornado Warning | GLD | Thomas | 16 min |
| May 18, 8:52 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 38 min |
| May 18, 8:54 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 51 min |
| May 18, 8:58 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 47 min |
| May 18, 9:02 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Sherman, Wallace | 58 min |
| May 18, 9:06 PM CDT | Flash Flood Warning | GLD | Gove | 4 hr |
| May 18, 9:17 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 13 min |
| May 18, 9:20 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 25 min |
| May 18, 9:21 PM CDT | Flash Flood Warning | GLD | Decatur, Graham, Norton, Sheridan | 6 hr |
| May 18, 9:22 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 24 min |
| May 18, 9:49 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 26 min |
| May 18, 9:58 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 47 min |
| May 18, 10:26 PM CDT | Flash Flood Warning | GLD | Sherman | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.